Alert archive / Iowa / Wind Advisories in 2022
Wind Advisory 3, NWS La Crosse, WI
NWS La Crosse, WI issued this wind advisory at Mar 24, 2022, 9:01 PM CDT for 7 counties in Minnesota; 8 counties in Iowa; 5 counties in Wisconsin. It took effect at Mar 25, 2022, 1:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2022, 9:01 PM CDT (02:01 UTC)
- In effect from
- Mar 25, 2022, 1:00 PM CDT
- Expired
- Mar 25, 2022, 10:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS La Crosse, WI
Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Crawford County, WI, Grant County, WI, La Crosse County, WI, Richland County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 63 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
495 WWUS73 KARX 250201 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 901 PM CDT Thu Mar 24 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-251200- /O.NEW.KARX.WI.Y.0003.220325T1800Z-220326T0000Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia 901 PM CDT Thu Mar 24 2022 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT FRIDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of north central and northeast Iowa and southeast Minnesota. * WHEN...From 1 PM to 7 PM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Snow showers are expected to develop Friday afternoon. Some of these snow showers may become snow squalls capable of even stronger wind gusts and significantly reduced visibilities for short periods. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KDS
6 follow-up statements
293 WWUS73 KARX 250820 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 320 AM CDT Fri Mar 25 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-251630- /O.EXT.KARX.WI.Y.0003.220325T1800Z-220326T0300Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia 320 AM CDT Fri Mar 25 2022 ...WIND ADVISORY NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of north central and northeast Iowa and southeast Minnesota. * WHEN...From 1 PM this afternoon to 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Snow showers are expected to develop late this morning and afternoon. Some of these snow showers may become snow squalls capable of stronger wind gusts and significantly reduced visibilities for short periods. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
598 WWUS73 KARX 251554 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 1054 AM CDT Fri Mar 25 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-260000- /O.CON.KARX.WI.Y.0003.220325T1800Z-220326T0300Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia 1054 AM CDT Fri Mar 25 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of north central and northeast Iowa and southeast Minnesota. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Snow showers are expected to develop this afternoon. Brief, locally stronger wind gusts may accompany the more intense bursts of snow, leading to sudden, significant visibility reductions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Kurz
642 WWUS73 KARX 251648 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 1148 AM CDT Fri Mar 25 2022 WIZ041-053>055-061-260100- /O.EXB.KARX.WI.Y.0003.220325T1900Z-220326T0300Z/ La Crosse-Vernon-Crawford-Richland-Grant- Including the cities of La Crosse, Viroqua, Prairie Du Chien, Richland Center, and Platteville 1148 AM CDT Fri Mar 25 2022 ...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Northwest winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...La Crosse, Vernon, Crawford, Richland and Grant Counties. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Snow showers will develop this afternoon. Brief, locally stronger wind gusts may accompany the more intense bursts of snow, leading to sudden, significant visibility reductions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-260100- /O.CON.KARX.WI.Y.0003.220325T1800Z-220326T0300Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia 1148 AM CDT Fri Mar 25 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of north central and northeast Iowa and southeast Minnesota. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Snow showers will develop this afternoon. Brief, locally stronger wind gusts may accompany the more intense bursts of snow, leading to sudden, significant visibility reductions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Kurz
654 WWUS73 KARX 252316 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 616 PM CDT Fri Mar 25 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-260300- /O.CON.KARX.WI.Y.0003.000000T0000Z-220326T0300Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia 616 PM CDT Fri Mar 25 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts to around 50 mph. Between 5 PM and 6 PM, Charles City Airport gusted to 52 mph and Rochester International Airport gusted to 51 mph. * WHERE...Portions of north central and northeast Iowa and southeast Minnesota. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ WIZ041-053>055-061-260300- /O.CON.KARX.WI.Y.0003.000000T0000Z-220326T0300Z/ La Crosse-Vernon-Crawford-Richland-Grant- Including the cities of La Crosse, Viroqua, Prairie Du Chien, Richland Center, and Platteville 616 PM CDT Fri Mar 25 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Northwest winds around 25 mph with gusts up to 45 mph. * WHERE...Richland, Vernon, La Crosse, Crawford and Grant Counties. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Boyne
529 WWUS73 KARX 260137 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 837 PM CDT Fri Mar 25 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-260300- /O.CON.KARX.WI.Y.0003.000000T0000Z-220326T0300Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia 837 PM CDT Fri Mar 25 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts to around 50 mph. During the past hour, both Rochester International and Oewein airports gusted to 51 mph. * WHERE...Portions of north central and northeast Iowa and southeast Minnesota. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ WIZ041-053>055-061-260300- /O.CON.KARX.WI.Y.0003.000000T0000Z-220326T0300Z/ La Crosse-Vernon-Crawford-Richland-Grant- Including the cities of La Crosse, Viroqua, Prairie Du Chien, Richland Center, and Platteville 837 PM CDT Fri Mar 25 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph. * WHERE...Richland, Vernon, La Crosse, Crawford and Grant Counties. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Boyne
680 WWUS73 KARX 260301 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 1001 PM CDT Fri Mar 25 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-260415- /O.EXP.KARX.WI.Y.0003.000000T0000Z-220326T0300Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia 1001 PM CDT Fri Mar 25 2022 ...WIND ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING... While there will be some wind gusts of 40 to 50 mph, a majority of them will be less than 40 mph. Due to this, the Wind Advisory has been allowed to expire. $$ WIZ041-053>055-061-260415- /O.EXP.KARX.WI.Y.0003.000000T0000Z-220326T0300Z/ La Crosse-Vernon-Crawford-Richland-Grant- Including the cities of La Crosse, Viroqua, Prairie Du Chien, Richland Center, and Platteville 1001 PM CDT Fri Mar 25 2022 ...WIND ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING... With a majority of the wind gusts less than 35 mph, the Wind Advisory has been allowed to expire. $$ Boyne
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Mar 24, 6:24 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Mar 24, 6:24 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 624 PM CDT Thu Mar 24 2022 .DISCUSSION...(This evening through Thursday) Issued at 245 PM CDT Thu Mar 24 2022 Key Messages... - Gusty winds/bursts of snow Fri afternoon: localized poor visibility - Potent system crosses the region towards middle of next week - Below-normal temperature pattern continues Friday: A digging shortwave trough will barrel through the Upper Mississippi Valley on Friday in tandem with a passing morning cold front. Band of weak frontogenesis should support some light rain/snow showers as the front pushes through around daybreak. Bigger concern is for more intense showers/squalls developing during the day behind this front as cold air advection intensifies. This will lead to steepening low level lapse rates and mixing up through ~700mb by mid afternoon. Resultant convective instability and decent forcing from PV advection will yield a favorable setup for some intense showers to develop. CAMs have been in very good agreement for scattered to numerous squalls/shower bands developing through the afternoon. Main question is what form of precip these showers will take. Surface temperatures should rise into the mid 30s to near 40 by midday. Depending on the area, morning showers would take the form of either rain, snow, or a mix with little to no impact. As cold advection impacts are finally realized at the surface heading into the afternoon, temperatures will begin to tumble. The convective nature of the more intense afternoon shower bands should favor snow more than rain, as will wet bulb effects due to some evaporative cooling near the surface. Some areas may also see more graupel at times. It is this afternoon period that is more concerning given the potential intensity of the snow bands, mainly from a visibility impact standpoint. Could certainly be some localized near-whiteout conditions at times in the stronger squalls as strong winds come into play (see next paragraph), and the snow squall parameter is lit up over our area. The good news is, not anticipating much impact to roads given the absence of a flash freeze component and warmer March pavement. Maybe some slippery patches under the most intense snow bands, but any small accumulations would be most likely on elevated/grassy surfaces. Will message the possibility of intense bursts of snow with sudden reduction in visibility as the main hazard. Finally, a concern for strong northwest winds. Looks like a decent pressure gradient behind the cold front, but not a particularly strong pressure fall/rise couplet behind it. Nevertheless, strong 50+ knot winds aloft will quickly move overhead during the day, and the deepening mixing will transport some of that momentum down to the surface. Many ECMWF EPS members showing 40 to 45 knot gusts possible west of the Mississippi River by afternoon, and forecast soundings show 50 knot winds at the top of the mixed layer. HREF mean gusts are in the 40 to 45 mph range west of the river, and even the minimum pegs our far west in the 40 to 45 mph range. Pondered going with a wind advisory on this shift, but some lingering uncertainty as to peak gust magnitude and eastward extent of these stronger winds makes it more prudent to let later shifts evaluate. Friday night - Thursday: The stronger shortwave trough will quickly slide southeast Friday night with steady low-level cold advection resulting in continued gusty winds through the overnight. Soundings indicate low-level moisture/clouds and some snow showers persisting into Friday night before clearing out on Saturday behind a secondary shortwave trough. Mixed layer winds drop off on Saturday as high pressure builds southeast, but still expect a breezy, cool day with highs in the 30s to low 40s. Little change is expected for Sunday although winds will continue to lighten as the ridge axis approaches. Another upper level low will emerge from the Desert Southwest through the middle of next week, interacting with a northern stream shortwave trough sliding south from the Canadian prairies. A fair deal of uncertainty remains in the evolution of these systems, but both the GEFS/EPS show a more pronounced QPF signal towards next Wednesday as NAEFS PW standard anomalies climb to +1-2. Ahead of the main low pressure system, some guidance hints at light warm advection precip Monday night/Tuesday with a weak shortwave trough cresting the mid-level ridge. Some potential exists for wintry precip types for mid-week, but predictability remains low at this point. Some moderation in temps will likely occur through the middle of next week, but trends suggest continued below average temps overall through next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 624 PM CDT Thu Mar 24 2022 MVFR conditions are expected to continue through the TAF period at KRST and KLSE. There is a brief chance for light rain or sprinkles at KRST early tomorrow morning. But the bigger concern is the development of light rain or snow showers tomorrow morning with the passage of a cold front. Confidence in the exact timing and location of the precipitation is low as of now, so stuck with VCSH transitioning to light snow showers. Visibilities could deteriorate as snow moves in, especially in the afternoon. Additionally, the cold front's passage tomorrow morning will increase wind speeds. Northwesterly gusts up to 40 kts are possible at both TAF sites from the morning through the end of the period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Kurz/JM AVIATION...Dahl
Hazardous weather outlook, Mar 24, 2:44 PM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 244 PM CDT Thu Mar 24 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-252345- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 244 PM CDT Thu Mar 24 2022 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Recent rainfall will cause rises on area rivers, with a few locations nearing or exceeding flood stage. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong wind gusts of 35 to 45 mph will occur on Friday. Although any accumulations will be minor, bursts of snow could cause localized poor visibility on Friday as well. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 6:21 PM CDT | River Flood Warning | ARX | La Crosse, Trempealeau | 37 hr |
Nearby
Wind Advisories in Iowa, 2022Wind Advisories in Minnesota, 2022Wind Advisories in Wisconsin, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.